Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 40, NWS New York, NY

October 29, 2003Rockland County, New York

NWS New York, NY issued this flash flood warning at Oct 29, 2003, 11:55 AM EST for Rockland County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2003, 11:55 AM EST (16:55 UTC)
Expired
Oct 29, 2003, 2:45 PM EST
In force
3 hr
Issued by
NWS New York, NY
Area
Whole counties

County Rockland County, NY

The radar

The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 291656
FFWOKX
NYC087-291945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
1155 AM EST WED OCT 29 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROCKLAND COUNTY IN SOUTHEAST NEW YORK

* UNTIL 245 PM EST

* AT 1145 AM EST...THE MAHWAH RIVER AT SUFFERN WAS AT 4.38 FEET AND 
RISING. FLOOD STAGE IS 4.00 FEET. FLASH FLOODING IS EXPECTED ALONG 
THE MAHWAH RIVER INTO EARLY THIS AFTERNOON.     

ALTHOUGH THE RAIN HAS DIMINISHED IN INTENSITY ACROSS THE AREA 
...WATER DRAINING INTO STREAMS AND RIVERS IS CAUSING RAPID 
RISES.  OTHER RIVERS AND STREAMS MAY ALSO FLOOD DURING THIS 
AFTERNOON DUE TO RUNOFF FROM THE HEAVY RAINS WHICH OCCURRED THIS 
MORNING. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

$$

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4115 7424 4111 7414 4100 7389 4133 7398
1 follow-up statement
000 
WGUS71 KOKX 291933
FFSOKX
NYC087-292100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
230 PM EST WED OCT 29 2003


...A FLASH FLOOD WARNING CONTINUES UNTIL 400 PM FOR ROCKLAND COUNTY 
IN SOUTHEAST NEW YORK

AT 230 PM EST...THE MAHWAH RIVER AT SUFFERN WAS AT 4.18 FEET AND IS 
SLOWLY RECEDING. FLOOD STAGE IS 4.00 FEET. FLASH FLOODING IS STILL 
EXPECTED ALONG THE MAHWAH RIVER THROUGH THIS AFTERNOON.     

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 4115 7427 4108 7414 4099 7387 4129 7398

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 29, 10:00 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Oct 29, 10:00 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
1000 AM EST WED OCT 29 2003

.UPDATE...HEAVIEST RAINS ARE JUST ABOUT OUT OF THE CWA WITH ANOTHER
1-3 HRS OF LINGERING SHRAS.  WILL BE SENDING AN UPDATE OF PRODUCTS
SHORTLY TO UPDATE OF REST OF TODAY...SHRAS ENDING AND TO ACCOUNT
FOR WINDS/ETC.

.AVIATION...IFR TO MVFR CONDITIONS WILL IMPROVE TO VFR BEGINNING AT
THE NY METRO AIRPORTS. CENTER OF LOW PRES OVER CT LATE THIS AM. WILL
DEEPEN AS IT MOVES NE ACROSS NEW ENGLAND THIS AFTERNOON. THE LAST OF
THE RAIN WILL MOVE OFF TO THE EAST EARLY TO MID AFTER. FLOW
BRIEFLY PULL TO NW-NNW AS LOW DEEPENS...THEN SETTLE IN A WLY
DIRECTION REST OF DAY INTO THU AM.

.MARINE...EARLIER UPDATE SHOULD HAVE SITUATION UNDER CONTROL FOR NOW
AND WILL JUST UPDATE TO MAKE THE TRANSITION TO THE AFTERNOON BEHIND
THE SFC LOW AND COLD FRONT.

.HYDROLOGY...HEAVY RAIN HAS CAUSED MINOR FLOODING AT SEVERAL
LOCATIONS. SOILS ARE ALREADY SATURATED FROM THE PREVIOUS STORM. THIS
HEAVY RAIN HAS CAUSE RISES ALONG MANY OF THE RIVERS AND STREAMS
ACROSS THE LOWER HUDSON VALLEY AND NORTHERN NEW JERSEY. BASIN
AVERAGES RAINFALL AMOUNTS OF 1 TO 2 ARE EXPECTED ACROSS MUCH OF THE
AREA THROUGH THIS AFTERNOON WITH SOME LOCALLY HEAVIER AMOUNTS
POSSIBLE.

*** EXCERPTS FROM PREVIOUS DISCUSSION ***

.DISCUSSION...OTHER THAN TODAY...THE REST OF THE FCST LOOKS RATHER
NICE. FRONT SWEEPS OFFSHORE LATE THIS AFTERNOON...BRING AN END TO
THE THREAT OF PCPN. SKIES CLEAR OUT TONIGHT...AND FAIR WX WL EXTEND
FROM TMRW THRU THE WEEKEND AND EVEN INTO THE NEW WORK WEEK. BACKDOOR
FRONT MAY KNOCK ON OUR BACKDOORS THIS WEEKEND INTO THE EARLY WEEK.
HOWEVER...CURRENT MODEL INDICATIONS LOOK LIKE IT MAY STAY N. ECM AND
GFS SEEM TO BE IN BETTER THAN AVG AGREEMENT ON THIS. THIS MEANS A
WARM WEEKEND AND WARM MONDAY (70S POSSIBLE). WOULD BE A NICE INDIAN
SUMMER, INDEED. ONCE AGAIN, BACKDOOR FRONT WL HAVE TO BE WATCHED AS
IT MAY WANT TO PLAY THE SPOILER (ESP SUNDAY).
&&

*** END PREVIOUS DISCUSSION ***

.OKX WATCHES/WARNINGS/ADVISORIES
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ALL BUT NY HARBOR...
           ANZ355-353-350-335-330.

REYNOLDS/IAA/NF
Hazardous weather outlook, Oct 29, 5:30 AM EST, 6 hours 25 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-301100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
530 AM EST WED OCT 29 2003

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON ROADWAYS THIS
MORNING...AS WELL AS FLOODING OF LOW LYING AREAS. CREEKS AND STREAMS
WILL EXPERIENCE SIGNIFICANT RISES AS 1 TO 2 INCHES IS EXPECTED TO
FALL THIS MORNING...WITH LOCALLY HIGHER AMOUNTS.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE THROUGH EARLY
AFTERNOON...ESPECIALLY IN ANY THUNDERSTORMS THAT DEVELOP OVER
EASTERN LONG ISLAND AND EASTERN CONNECTICUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NECESSARY TODAY.

In the hours before

Special weather statement, Oct 29, 8:13 AM EST, 3 hours 42 minutes before
CTZ005>012-NYZ078>081-291415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
813 AM EST WED OCT 29 2003

AT 812 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
NEAR SOUTHBURY CONNECTICUT TO COPIAGUE NEW YORK...MOVING EAST AT 20
MPH.

THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
SMITHTOWN...ISLIP...HAUPPAUGE...CENTRAL ISLIP AROUND 820 AM...
MIDDLEBURY AROUND 825 AM...

WIND GUSTS FROM 46 MPH TO 57 MPH CAN BE EXPECTED WITH THESE STORMS.
IN ADDITION...LOCALLY HEAVY RAINS OF UP TO 1 INCH PER INCH CAN BE
EXPECTED.

HEAVY RAINS FROM THESE THUNDERSTORMS MAY FLOOD LOW LYING AND POOR
DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS.

REYNOLDS
Special weather statement, Oct 29, 9:19 AM EST, 2 hours 36 minutes before
CTZ008-012-NYZ079-081-291515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
919 AM EST WED OCT 29 2003

AT 917 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ABOUT 20 MILES SOUTH OF
SOUTHAMPTON...MOVING NORTH-NORTHEAST AT 70 MPH.

THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
SOUTHAMPTON...NOYACK...WATERMILL...SAG HARBOR AROUND 930 AM...
NEW LONDON...GROTON AROUND 945 AM
NORWICH AROUND 955 AM

WIND GUSTS FROM 46 MPH TO 57 MPH CAN BE EXPECTED WITH THESE STORMS.
LOCALLY HEAVY RAINS OF UP TO AN INCH PER HOUR CAN BE EXPECTED AS
WELL.

SR
Local storm report, Oct 29, 11:07 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1107 AM EST WED OCT 29 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 AM    BETHANY                   CT   WIND DAMAGE
10/29/03   NEW HAVEN                      TREES DOWNED ON PAYNE
                                          ROAD. REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 8:23 AM ESTSpecial Marine WarningOKX67 min
Oct 29, 8:23 AM ESTSpecial Marine WarningOKX67 min
Oct 29, 8:23 AM ESTSpecial Marine WarningOKX67 min

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.